1. Health

Hypoglycemia Can Be a Diabetes Emergency

Hypoglycemia - Low Blood Sugar Treatment and Prevention

By

Updated June 25, 2014

Diabetes emergencies can be scary. But arming yourself with the knowledge of what can happen and how to respond if it does may be enough to prevent it from happening at all.

Here we explore one of these potential emergencies -- hypoglycemia (low blood sugar). Others include:

Hypoglycemia

What can happen: Hypoglycemia can leave you feeling confused, tired, hungry, shaky, sweaty or anxious. If left untreated, it could result in seizures, coma or even death. Low blood sugar, also called an insulin reaction, typically occurs because your insulin, food and exercise are out of balance. For example, if you take extra insulin anticipating a bigger meal in 10 minutes but that meal is delayed, you could experience hypoglycemia.

It’s also possible to have a low blood sugar reaction at night while sleeping. Symptoms of hypoglycemia during sleep include calling out, nightmares, sweating, and confusion upon waking.

Each person responds a bit differently when experiencing low blood sugar, so it is important to learn the signals of your body and respond immediately. Parents should also inform school personnel of how to spot hypoglycemia in their child and provide information on appropriate treatment.

How to respond: A hypoglycemic reaction needs to be treated with fast-acting glucose. If possible, you should always check your blood before taking any glucose to ensure that you are reading the symptoms correctly. If your glucose reading is below 70 mg/dl, take a fast-acting source of glucose, such as:

  • ½ cup (4 oz.) of juice or non-diet soda
  • 1 cup (8 oz) milk
  • 1 tablespoon of honey
  • 3 to 4 glucose tables (specially made for these situations) Compare Prices

For children, these servings should be reduced. Talk with your doctor for specific guidance on the amount of glucose that is appropriate to treat your child’s low blood sugar.

To ensure that your blood sugar is returning to a safe level, you should retest your blood about 15 minutes after taking some glucose. If it is still below 70 mg/dl, you should take another serving of fast-acting glucose and check again in another 15 minutes. It’s important that you not take in too much glucose when you experience hypoglycemia because it will cause your blood sugar to swing high. The goal is to raise your blood sugar enough to stop the symptoms.

Source:

Hypoglycemia. National Diabetes Information Clearinghouse. Accessed March 11, 2009. http://diabetes.niddk.nih.gov/dm/pubs/hypoglycemia/

  1. About.com
  2. Health
  3. Type 1 Diabetes
  4. Complications of Type 1
  5. Hypoglycemia Diabetes Emergency Treatment / Prevention

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.